Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 277, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2019, 7:56 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2019, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 31, 2019, 9:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 3327 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:07 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 31, 7:07 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Wichita KS 707 PM CDT Wed Jul 31 2019 .SHORT TERM...(This evening through Saturday night) Issued at 316 PM CDT Wed Jul 31 2019 Currently have upper ridging setup from the southern Rockies into the High Plains with some shortwave energy approaching the Central Great Basin. At the surface, a trough/weak cold front extends from nw KS into southeast CO. Storms are currently developing over southeast CO/sw KS along the weak surface trough and the main question for early this evening will be how far northeast this activity makes it. Will maintain some pops for the northwest fringes of the forecast area to account for this activity. Later tonight, another round of convection is expected for far eastern KS into western MO along the mid level baroclinic zone that remains in place. Both GFS and NAM showing a decent area of 850-700mb isentropic lift in this area along with PWs around 150% of normal. In addition, looks to be plenty of effective shear and instability for severe storms in addition to heavy rain. Storms will linger Thu morning over southeast KS through at least late morning. Upper impulse approaching the Great Basin will continue tracking northeast and will be moving out into the Central/northern Plains. This will help tighten the mid level baroclinic zone and theta-e advection into this feature. This will bring another round of widespread convection, with this round possibly a bit further west as the upper ridge retreats slightly west. Flooding potential looks to increase across southeast KS for Thu night into Fri morning, especially for those areas that receive rainfall tonight. Will maintain some decent pops for Fri into Fri night as the shortwave energy starts to directly impact the area. At the same time, there is good model agreement in cold front sliding through the area by Fri night which will also aid to keep showers and storms around, especially over southeast KS. The front to come through Fri night will be fairly significant and will knock highs down into the low and mid 80s for Sat. .LONG TERM...(Sunday through Wednesday) Issued at 316 PM CDT Wed Jul 31 2019 After below normal temps to end the weekend, upper ridging will amplify over the Rockies for the start of the work week, which will allow the airmass to modify back to seasonal temps. After the front moves through Fri night into Sat, not overly impressed with storm chances for the remainder of the forecast with better storm potential remaining northeast of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 706 PM CDT Wed Jul 31 2019 Thunderstorms will continue to flirt with KRSL through sunset, and may drift into KGBD and KSLN before dissipating. Anticipate storms will develop later tonight in eastern KS, but confidence is lower on timing and location, so will only mention showers at KCNU for now. Diurnal cumulus anticipated on Thursday, mainly east of I-35. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 97 74 93 / 10 10 20 20 Hutchinson 75 97 74 93 / 10 10 20 20 Newton 74 94 74 91 / 10 10 30 30 ElDorado 73 93 73 90 / 10 20 40 30 Winfield-KWLD 74 96 74 92 / 10 10 20 20 Russell 73 96 70 93 / 30 10 20 20 Great Bend 74 99 72 93 / 30 10 10 10 Salina 74 95 72 92 / 10 20 50 30 McPherson 74 95 73 91 / 10 10 30 30 Coffeyville 72 89 72 87 / 30 40 60 40 Chanute 71 87 71 84 / 50 50 80 50 Iola 70 87 71 83 / 60 50 80 60 Parsons-KPPF 71 88 72 86 / 40 50 70 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 AM CDT Thursday through Saturday morning for KSZ072-096-100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...PJH
Hazardous weather outlook, Jul 31, 4:28 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 428 PM CDT Wed Jul 31 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011415- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices will be in the 100 to 106 degree range early this evening for areas generally along and west of I-135. An isolated thunderstorm or two is possible this evening near the I-70 corridor across central and north-central Kansas. If storms can manage to develop, they will be capable of isolated occurrences of large hail and damaging winds. Numerous thunderstorms are expected later tonight across far eastern Kansas. A few severe thunderstorms are possible, capable of large hail and perhaps damaging winds. Additionally, pockets of very heavy rainfall are probable, which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms will likely linger through Thursday morning across far eastern Kansas. Heat indices Thursday afternoon will reach 100 to 104 degrees across much of central and south-central Kansas, and into Friday across south-central Kansas. A couple rounds of thunderstorms are expected across mainly eastern Kansas Thursday night through Friday morning, and again Friday night through Saturday morning. Pockets of strong to severe storms are probable, along with locally very heavy rainfall, which may lead to areas of flooding and flash flooding. Stay tuned, as daily thunderstorm chances will become more refined with subsequent forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Special weather statement, Jul 31, 5:38 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
538 PM CDT Wed Jul 31 2019
KSZ032-047-312330-
Russell KS-Barton KS-
538 PM CDT Wed Jul 31 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Russell County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 630 PM CDT.
* At 536 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles northeast of Milberger, or 8
miles south of Russell...moving southeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm. Gusty
outflow winds may impact areas well away from the main storm.
* Locations impacted include...
Russell, Wilson, Dorrance, Milberger, Bunker Hill, Susank, Russell
Airport and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3897 9878 3887 9848 3870 9849 3869 9848
3866 9848 3849 9867 3874 9903
TIME...MOT...LOC 2237Z 311DEG 24KT 3877 9880
MartinSpecial weather statement, Jul 31, 6:24 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
624 PM CDT Wed Jul 31 2019
KSZ032-033-047-048-010030-
Ellsworth KS-Russell KS-Lincoln KS-Barton KS-
624 PM CDT Wed Jul 31 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Ellsworth County in central Kansas...
Russell County in central Kansas...
Southwestern Lincoln County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 730 PM CDT.
* At 619 PM CDT...National Weather Service meteorologists were
tracking a cluster of strong thunderstorms over southern Russell
COunty...moving southeast at 20 mph.
Hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm. Gusty outflow winds may extend well beyond
the parent thunderstorm.
* Locations impacted include...
Russell, Wilson, Dorrance, Milberger, Bunker Hill, Susank, Wilson
State Park, Wilson Lake, Russell Airport and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3884 9904 3905 9881 3889 9821 3854 9856
3877 9904
TIME...MOT...LOC 2323Z 289DEG 17KT 3878 9858
MartinLocal storm report, Jul 31, 7:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 6 S DORRANCE 38.76N 98.58W
07/31/2019 E0.75 INCH RUSSELL KS TRAINED SPOTTER
THE GROUND IS COVERED IN HAIL JUST BIGGER THAN MARBLE
SIZE. WIND GUST ESTIMATED AROUND 50 MPH AS WELL.
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 62 min |
| Jul 31, 8:10 PM CDT | Special Weather Statement | ICT | Russell | 65 min |
| Jul 31, 8:35 PM CDT | Areal Flood Warning | ICT | Barton | 3 hr |
| Jul 31, 9:03 PM CDT | Special Weather Statement | ICT | Barton | 42 min |
| Jul 31, 9:09 PM CDT | Special Weather Statement | ICT | Ellsworth | 66 min |
| Jul 31, 9:44 PM CDT | Special Weather Statement | ICT | Saline | 46 min |
| Jul 31, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 61 min |
| Jul 31, 11:52 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 53 min |
| Aug 1, 12:45 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 45 min |
| Aug 1, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 47 min |
| Aug 1, 1:16 AM CDT | Areal Flood Warning | ICT | Allen, Neosho | 9 hr |
| Aug 1, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson, Woodson | 58 min |
| Aug 1, 1:40 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 50 min |
| Aug 1, 2:15 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 60 min |
| Aug 1, 3:53 AM CDT | Heat Advisory | ICT | Harper, Sumner | 15 hr |
| Aug 1, 4:27 AM CDT | Flash Flood Warning | ICT | Allen, Neosho | 6 hr |
| Aug 1, 7:58 AM CDT | Special Weather Statement | ICT | Neosho | 47 min |
| Aug 1, 8:36 AM CDT | River Flood Warning | ICT | Neosho | 25 hr |
| Aug 1, 8:36 AM CDT | River Flood Warning | ICT | Labette, Neosho | 51 hr |
| Aug 1, 8:36 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 29 hr |
| Aug 1, 10:11 AM CDT | Areal Flood Warning | ICT | Allen, Neosho | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.